Montana, 2011High Wind in Montana, December 30, 2011
December 30, 2011 · NWS TFX · 1 event in 1 county or zone
Strong winds developed over Madison County during the early to midmorning hours. Sustained wind speeds of 40 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed over Madison County during the early to midmorning hours. Sustained wind speeds of 40 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 30, 10:10 AM MST, 20 minutes earlier.
Area forecast discussion, Dec 30, 10:10 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1010 AM MST FRI DEC 30 2011
.DISCUSSION...
UPDATE FORTHCOMING. FORECAST IN GOOD SHAPE. HAVE LOWERED AFTERNOON
HIGHS SOME LOCATIONS AND ADJUSTED THE SKY GRID. WILL CONTINUE THE
WINTER WEATHER HIGHLIGHTS AS THE UPPER TROF CONTINUES TO APPROACH
MONTANA FROM THE WEST. EMANUEL
&&
.AVIATION...
UPDATED 1148Z.
WIDESPREAD MOUNTAIN OBSCUREMENT IN SNOW OVER THE ROCKY MOUNTAIN
FRONT WILL SPREAD TO SOUTHWEST MONTANA THIS AFTERNOON AND CONTINUE
AT LEAST THROUGH THE EVENING. THE PLAINS SHOULD SEE VFR CONDITIONS
THROUGH TONIGHT. IN THE SOUTHWEST VALLEYS EXPECT VFR CONDITIONS THIS
MORNING BUT THEN THERE WILL BE A THREAT OF MVFR CONDITIONS LATER
THIS AFTERNOON INTO THIS EVENING. EXPECT AT LEAST A BRIEF PERIOD OF
PRECIPITATION FOR THE KHLN AND KBZN TAFS. THE PROBLEM WILL BE WHEN
THE PRECIPITATION FALLS. IF PRECIPITATION FALLS THIS AFTERNOON AND
EARLY EVENING EXPECT RAIN WITH LIKELY VFR CONDITIONS. ON THE OTHER
HAND IF PRECIPITATION HOLDS OFF UNTIL EVENING AND PARTICULARLY LATE
EVENING EXPECT PRECIPITATION WILL BE SNOW WITH A BETTER CHANCE FOR
MVFR CONDITIONS. THERE WILL EVEN BE A SMALL THREAT FOR IFR
CONDITIONS BUT SHOULD IFR CONDITIONS DEVELOP DO NOT THINK THEY WOULD
LAST MORE THAN AN HOUR. FEEL FAIRLY CONFIDENT WITH WINDS THROUGH
THIS AFTERNOON AND ALSO THE TIMING OF THE COLD FRONTAL PASSAGE.
HOWEVER BEHIND THE FRONT CONFIDENCE IS LOW WITH FORECAST WIND
SPEEDS. BLANK
&&
.PREV DISCUSSION...ISSUED 348 AM MST FRI DEC 30 2011
TODAY THROUGH SUNDAY...AN UPPER RIDGE OVER THE AREA EARLY TODAY
WILL SHIFT EAST AS MOIST SOUTHWEST FLOW ALOFT INCREASES. AN UPPER
TROUGH IS FORECAST TO MOVE THROUGH THE FORECAST AREA LATE TONIGHT
AND EARLY SATURDAY MORNING. IT WILL BE PRECEDED BY A COLD FRONT
WHICH WILL MOVE TO NEAR THE CONTINENTAL DIVIDE BY AROUND NOON
TODAY THEN THROUGH THE REMAINDER OF THE FORECAST AREA THIS
AFTERNOON AND EARLY EVENING. GOOD DOWNSLOPE FLOW SHOULD KEEP THE
PLAINS MOSTLY DRY WITH THIS SYSTEM WHILE THE MOUNTAINS SHOULD
RECEIVE SNOW. PRECIPITATION IS EXPECTED TO DIMINISH SATURDAY OVER
THE MOUNTAINS IN THE WAKE OF THE UPPER TROUGH. AN UPPER RIDGE WILL
GRADUALLY APPROACH THE AREA SATURDAY NIGHT AND SUNDAY. IN LINE
WITH THIS EXPECT GENERALLY DRY CONDITIONS. AS FOR THE WINTER
WEATHER HIGHLIGHTS ALREADY IN PLACE HAVE DROPPED THE LOWER
ELEVATIONS OF SOUTHWEST MONTANA. IN THIS PARTICULAR AREA
RELATIVELY WARM TEMPERATURES TODAY INTO THIS EVENING SHOULD RESULT
IN PRECIPITATION FALLING MAINLY AS RAIN. THE NORRIS HILL AREA IS
REACHING HIGH WIND CRITERIA SO WILL ISSUE A HIGH WIND WARNING FOR
A PORTION OF MADISON COUNTY INTO THIS EARLY EVENING. IN THE AREA
OF NORRIS HILL EXPECT WINDS TO DIMINISH BY LATE THIS EVENING
BEHIND THE COLD FRONT. PLAN TO HOLD OFF ON HIGH WIND HIGHLIGHTS FOR
THE REMAINDER OF THE AREA. A BAND OF STRONGER WINDS IS FORECAST TO
DEVELOP OVER AT LEAST THE CENTRAL ZONES OVERNIGHT BUT DO NOT SEE A
GOOD MECHANISM TO MIX THE WINDS DOWN TO THE SURFACE. THUS CONFIDENCE
IS LOW FOR HIGH WINDS. BLANK
SUNDAY NIGHT THROUGH FRIDAY...BREEZY CONDITIONS WILL REMAIN
THROUGH MUCH OF THE EXTENDED. WITH HIGH PRESSURE DOMINATING THE
EXTENDED FORECAST...WARMER TEMPERATURES AND DRIER CONDITIONS EAST
OF THE ROCKIES SHOULD LEADED TO A MILDER QUIET PERIOD FOR MOST OF
NEXT WEEK. THE UPPER LEVEL RIDGE WILL CONTINUE TO STRENGTHEN AND
DEEPEN AS ITS AIS MOVES OVER THE ROCKY MOUNTAIN SPINE. SUNDAY
NIGHT AND MONDAY. A WEEK SERIES OF EMBEDDED SHORTWAVES ARE
FORECASTED TO MOVE THROUGH LATE MONDAY AND TUESDAY...BRIEFLY
FLATTENING THE RIDGE AND MOVING THE JET STREAM BACK OVER THE FRONT
RANGE OF THE ROCKIES. SOME SHOWERS COULD OCCUR AT HIGHER
ELEVATIONS AND THERE IS A CHANCE OF SOME STRONGER WINDS AS WELL
DURING THIS TIME PERIOD. BY THE MIDDLE OF THE WEEK THE RIDGE
RESTRENGTHENS AHEAD OF THE NEXT TROUGH THAT WILL MOVE THROUGH THE
AREA TOWARDS THE END OF THE EXTENDED PERIOD. MODEL SOLUTIONS ARE
NOT IN VERY GOOD AGREEMENT ABOUT THE LOCATION AND STRENGTH OF THIS
SYSTEM LATE IN THE FORECAST PERIOD. THE ECMWF CONTINUES TO KEEP
THE LOW AS PART OF THE LARGE SCALE TROUGH...HOWEVER TH GFS SLOWS
THE SYSTEM DOWN AND CUTS THE LOW OFF OVER THE EASTERN GREAT BASIN.
THIS GFS SOLUTION COULD CREATE SIGNIFICANTLY MORE MOISTURE FOR
SOUTHWEST MONTANA AS WRAP AROUND MOISTURE COULD QUICKLY CAUSE
WINTER WEATHER IMPACTS....WHERE THE ECMWF SOLUTION CREATES AN
INDUCED SHORTWAVE RIDGE BETWEEN THE LATE PERIOD SYSTEM AND ANOTHER
SHORTWAVE OFF THE WASHINGTON COAST. HAVE LEANED TOWARDS THE ECMWF
SOLUTION...WITH A SLIGHT TWEAK IN POPS FOR THIS END OF PERIOD
SYSTEM OVER THE SOUTHWEST MOUNTAINS TO INDICATE THE POTENTIAL FOR
THE GFS SOLUTION...CONFIDENCE IS NOT HIGH IN THIS SIGNIFICANT
DEVIATION FROM THE CURRENT FLOW REGIME THOUGH. SUK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 50 28 36 16 / 10 20 10 10
CTB 47 24 32 10 / 10 10 10 10
HLN 48 24 36 15 / 50 40 10 0
BZN 49 24 35 9 / 40 70 10 0
WEY 32 13 20 -11 / 90 90 50 10
DLN 47 22 32 10 / 40 70 10 0
HVR 52 30 40 11 / 10 10 10 10
LWT 49 28 36 11 / 10 30 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR ELEVATIONS
ABOVE 5000 FEET FOR NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN
ROCKY MOUNTAIN FRONT.
WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR ELEVATIONS
ABOVE 6000 FEET FOR BEAVERHEAD... GALLATIN...MADISON.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR MADISON.
&&
SHORT TERM...EMANUEL/BLANK
LONG TERM...SUK
AVIATION...BLANK
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 30, 5:39 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
539 AM MST FRI DEC 30 2011
MTZ009-048-311245-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
539 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY CONTINUES IN EFFECT ABOVE 5000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY WILL CONTINUE IN EFFECT UNTIL 11 AM
MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-055-311245-
BEAVERHEAD-GALLATIN-
539 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY CONTINUES IN EFFECT ABOVE 6000 FEET. THE
WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT BELOW 6000 FEET.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY ABOVE 6000 FEET WILL CONTINUE IN
EFFECT UNTIL 11 AM MST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ010>014-044>047-049>054-311245-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-
539 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ015-311245-
MADISON-
539 AM MST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY CONTINUES IN EFFECT ABOVE 6000 FEET.
THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT BELOW 6000
FEET.
A HIGH WIND WARNING IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER WEATHER ADVISORY ABOVE 6000 FEET WILL CONTINUE IN
EFFECT UNTIL 11 AM MST SATURDAY.
THE HIGH WIND WARNING WILL CONTINUE IN EFFECT UNTIL 8 PM MST THIS
EVENING.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HIGH WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED.
High Wind, Madison
- When
- December 30, 10:30 AM MST to 1:30 PM MST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
Sustained wind speeds of 40 mph were reported for several hours at McAllister 4NNE (the Norris Hill DOT site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, December 30 to 31, 20111 death · 2 events
- High Wind in Wyoming, December 30 to 31, 20117 injured · 67 kt wind · 26 events
- High Wind in Utah, December 30 to 31, 2011$50,000 · 70 kt wind · 5 events
- High Wind in Colorado, December 30 to 31, 201196 kt wind · 20 events
- Winter Storm and High Wind in Wyoming, December 30 to 31, 201167 kt wind · 7 events
- Heavy Snow in Idaho, December 30 to 31, 20115 events
- High Wind in Nevada, December 30, 201170 kt wind · 4 events
- Damaging Winds in Idaho, December 30, 201165 kt wind · 3 events
- High Wind in Oregon, December 30, 201170 kt wind · 2 events
- Heavy Snow in Washington, December 30, 20111 event
- Heavy Snow in Oregon, December 30, 20111 event
- Waterspout in South Atlantic Coastal Waters, December 30, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355298.